Connect
To Top

The Underlying Physical Addiction of Sleeping Pills and Why They’re Dangerous


It’s no doubt that sleeping pills top the list as the most commonly prescribed medications in America.

In fact, about 4% of adults in the country have admitted to using sleeping pills in the past one month alone!

Physical Addiction

While they do aid in sleeping, these pills can be quite addictive if used (and abused) on a regular basis.

This is especially the case for classical sleeping pills in the category of benzodiazepines. These include the likes of Xanax and Valium, which are usually prescribed to handle anxiety disorders.

On the other hand, recently released sleeping pills to the market such as Sonata and Ambien, which are known as Z-drugs, have less addictive effects.

However, according to the director of the Center for Sleep Medicine at Lenox Hill Hospital, Mr. Steven Feinsilver, this doesn’t mean that these pills cannot cause a physical addiction if they are abused on a regular basis.

So what is physical addiction exactly? This is the process by which your body becomes accustomed to a certain drug and produces a physical reaction if it is suddenly withdrawn from the body. Though physical addiction is quite rare when it comes to sleeping pills, it does happen, especially for individuals who believe that they cannot sleep without taking the meds.

Keeping this in mind, here are the major signs that you have a physical addiction with sleeping pills, or that it might be manifesting.

Sleeping pills, particularly Valium and Xanax, can be quite addictive and difficult to quit.

Common Signs of High Dependence on Sleeping Pills

One of the first signs that you are creeping into the realms of addiction is when you steadily up the dosage.

With time, the initial dosage prescribed to you by your doctor is ineffective, and you find yourself needing a larger dosage to experience the same ‘high.’

Despite the fact that benzodiazepines have been shown to be extremely addictive, when it comes to the z-drugs, the addiction might be more psychological than physical.

In fact, you might find yourself feeling that you might need to take the drugs in order to get a good night’s sleep.

That being said, there are individuals who are able to take such pills every night for years on end, and still not have an addiction. It could be due to the fact that they are treating a chronic condition rather than fueling an addiction.

Nevertheless, using sleeping pills on a long-term basis is not recommended. In fact, using these pills for months and desperately trying to quit could be another sign that you are suffering from addiction.

Moreover, Dr. Feinsilver also notes that if you find yourself looking for other doctors to write you a prescription for sleeping pills, it is another sign that you are on the verge of addiction.

Most individuals that consume sleeping pills complain of suffering from withdrawal symptoms, especially if they’ve been consuming the pills over a long period of time

Withdrawal Symptoms of Sleeping Pills

Quitting sleeping pills is not easy. As a matter of fact, if you’ve been consuming benzodiazepines for a while now, you can begin to experience withdrawal symptoms. They are more or less similar to those experienced by an alcoholic trying to quit.

For starters, you’ll experience anxiety, constant shakes, a massive increase in your heart rate and blood pressure, and night sweating.

Another sign of addiction, and one that most fail to accept, is blowing off your professional and social obligations just to ‘get high.’

According to Dr. Park, he notes that addicts begin to have issues with their functionality. They ignore things that they would usually do because they are dependent on the drugs. Not only does this affect their interpersonal relationships, but also makes them unable to fulfill certain obligations like their schoolwork, maintaining their relationships, or furthering their careers.

In the end, you spend more time using the substances than is normal.

Getting professional assistance to overcome your addiction is a step in the right direction

How to Get Assistance

If some of the aforementioned symptoms happen to be the ones that you are experiencing now, then you need to get help as soon as possible.

That being said, if you’ve been a long-term user of sleeping pills, it is advisable that you don’t try quitting on your own. It is advisable to first communicate with your doctor how to safely get off the sleeping pills over a period of time.

This will certainly help to minimize or avert withdrawal symptoms.


More in Mind & Mental